Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 62, NWS Pittsburgh, PA

June 17, 2004Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 17, 2004, 6:19 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 6:19 PM EDT (22:19 UTC)
Expired
Jun 17, 2004, 9:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 85 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 172220
FFWPBZ
PAC051-180115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 608 PM EDT...FLASH FLOODING WAS INDICATED BY RADAR RAINFALL 
ESTIMATES OF OVER ONE INCH IN THE PAST HOUR. ADDITIONAL RAINFALL IS 
EXPECTED DURING THE NEXT HOUR. RAPID STREAM RISES CAN BE EXPECTED.

* OTHER LOCATIONS IN THE WARNING INCLUDE...DUNBAR...UNIONTOWN...  
FAIRCHANCE...HOPWOOD...NEW SALEM-BUFFINGTON AND SOUTH 
CONNELLSVILLE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4004 7941 3977 7947 3977 7988 4002 7986

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:08 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 17, 3:08 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT THU JUN 17 2004

SVR WATCH IN EFFECT TIL 8PM FOR MUCH OF THE AREA. FF WATCH TIL 10
PM. SBCAPES 1500-2500 AND HIGH PRECIPBLE WATER FAVOR CONTINUANCE OF
BOTH SEVERE AND FLOODING RAINFALL WORDING AT LEAST INTO THE EVENING
UNTIL SHORT WV PASSES LATER TONIGHT. STILL UNSTABLE ON FRIDAY WITH
SECONDARY FRONT TO COME THROUGH. WILL KEEP IN CHC POPS FOR FRI AND
FRIDAY NIGHT THOUGH IF WE STABILIZE ENOUGH COULD JUST BE EVENING.
BOTH GFS AND ETA SHOWS WV CROSSING TO THE SOUTH ON SAT SO KEPT IN
CHC FOR OUR EXTREME SRN ZNS. SFC RIDGE BUILDS IN SAT NIGHT AND
SUNDAY. RETURN TO OVERRUNNING FOR MONDAY.

TEMPS SIMILAR TO FWC MOS INITIALLY THEN CLOSE TO MAV NOS.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE
MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT THURSDAY FOR ZONE OHC031.

FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081...
OHC111...OHC119...OHC121...OHC157.

PA...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053...
PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125...
PAC129.

WV...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVC009...WVC029...WVC051...WVC069.

&&
Hazardous weather outlook, Jun 17, 1:06 PM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT THU JUN 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170843-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
106 PM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE
UPPER OHIO VALLEY THIS AFTERNOON AND EVENING HAVE A SLIGHT RISK OF
CAUSING SEVERE WEATHER. THE PRIME THREAT IS DAMAGING WIND.
THUNDERSTORM WIND GUSTS THAT GO OVER 60 MPH CAN CAUSE DAMAGE. HAIL IS
ALSO POSSIBLE.

THE THUNDERSTORMS MAY ALSO PRODUCE FLOODING RAIN. LOCATIONS THAT GET
MORE THAN 1.5 INCHES OF RAIN IN 2 OR 3 HOURS CAN CAUSE FLOODING. A
FLASH FLOOD WATCH CONTINUES UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...
NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER
OHIO VALLEY FRIDAY AND SATURDAY HAVE A SLIGHT RISK OF CAUSING SEVERE
WEATHER. THE PRIME THREAT WILL BE DAMAGING WIND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jun 17, 3:24 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     BROOKVILLE              41.16N 79.08W
06/17/2004                   JEFFERSON          PA   EMERGENCY MNGR

            TREES BLOWN DOWN.

0300 PM     TSTM WND DMG     LOWER BURRELL           40.58N 79.71W
06/17/2004                   WESTMORELAND       PA   EMERGENCY MNGR

            TREES BLOWN DOWN.

0300 PM     TSTM WND DMG     VANDERGRIFT             40.60N 79.57W
06/17/2004                   ARMSTRONG          PA   EMERGENCY MNGR

            TREES BLOWN DOWN.

&&
Local storm report, Jun 17, 3:29 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     SIGEL                   41.28N 79.12W
06/17/2004                   JEFFERSON          PA   EMERGENCY MNGR

            TREES BLOWN DOWN.

0302 PM     HAIL             WASHINGTON              40.17N 80.25W
06/17/2004  0.75 INCH        WASHINGTON         PA   PUBLIC

&&
Local storm report, Jun 17, 3:48 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     SALTSBURG               40.49N 79.45W
06/17/2004                   INDIANA            PA   EMERGENCY MNGR

            NUMEROUS TREES BLOWN DOWN.

0325 PM     TSTM WND DMG     AVONMORE                40.53N 79.47W
06/17/2004                   WESTMORELAND       PA   EMERGENCY MNGR

            NUMEROUS TREES BLOWN DOWN.

&&
Local storm report, Jun 17, 5:45 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     RIVESVILLE              39.53N 80.12W
06/17/2004                   MARION             WV   EMERGENCY MNGR

            TREES BLOWN DOWN.

&&
Special weather statement, Jun 17, 6:04 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT THU JUN 17 2004

WVZ023-172326-
PRESTON WV-
604 PM EDT THU JUN 17 2004

...MORE HEAVY RAIN APPROACHING...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED MORE
THUNDERSTORMS MOVING INTO PRESTON COUNTY FROM THE WEST.

IF ONE INCH OF RAIN FALLS IN A ONE HOUR PERIOD, FLASH FLOODING MAY
BEGIN. ALSO, FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS AS THEY
MOVE THROUGH PRESTON COUNTY BETWEEN 6 AND 7:30 PM.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  IF YOU LIVE IN A
FLOOD PRONE AREA, WATCH FOR RAPIDLY RISING WATER.  IF FLOODING BEGINS
OR A WARNING IS ISSUED, MOVE TO HIGHER GROUND.  NEVER ATTEMPT TO
DRIVE THROUGH FLOOD WATERS, IT MAY BE TOO SWIFT OR DEEP TO PASS
THROUGH SAFELY. STAY TUNED FOR UPDATES.
Local storm report, Jun 17, 6:19 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     NEWELL                  40.07N 79.89W
06/17/2004                   FAYETTE            PA   LAW ENFORCEMENT

            TREES BLOWN DOWN.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:58 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington32 min
Jun 17, 2:01 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
Jun 17, 2:40 PM EDTSevere Thunderstorm WarningPBZJefferson65 min
Jun 17, 2:46 PM EDTSevere Thunderstorm WarningPBZWestmoreland59 min
Jun 17, 3:11 PM EDTSevere Thunderstorm WarningPBZIndiana64 min
Jun 17, 3:13 PM EDTSevere Thunderstorm WarningPBZFayette62 min
Jun 17, 4:03 PM EDTSevere Thunderstorm WarningPBZWashington27 min
Jun 17, 5:37 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland38 min
Jun 17, 6:10 PM EDTSevere Thunderstorm WarningPBZFayette50 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.